How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 13583
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

I have a nine year old sheltie who has kidney proteinuria and

Customer Question

I have a nine year old sheltie who has kidney proteinuria and has been on Fortekor for
several years.
Recently the vet gave her a series of adequan injections that seem to have make her worse. On the adequan sites it says to be careful with dogs with renal impairment. To
make a long story short I would like to query if this would have caused my dog to
become seriously ill.
The same vet missed a bacterial infection in her tooth and sinus. This bacteria is harmful to the heart and kidneys. She had to be equthanized 10 days later.
Could the adquan have started the downward spiral?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Rebecca replied 1 year ago.
Hello,
I am sorry to hear about Torrie. My sincere condolences. She was still so young.
I am a veterinarian, and will do my best to help.
I had not heard that Adequan should not be given to dogs with kidney disease, so I did some research on VIN, Veterinary Information Network. I found that in a specific kidney disease called kidney fibrosis, it can make it worse, but that some dogs with kidney fibrosis improved with Adequan.
It should not be given with any drugs that impair clotting time, like heparin, but I could not find that it should not be given with Fortekor.
I did find what you did on the Adequan website, but can't find anything in my drug books or on VIN that lead me to believe that the Adequan caused her illness, but certainly any dog can have an unexpected reaction to a drug.
I did find one case on VIN, in a Sheltie with proteinuria, where a board certified internal medicine specialist said that Adequan would be safe to use.
I am so sorry for your loss, and I can understand your wanting to find answers.
The reason it took awhile for me to answer you is all the research I have been doing. I can't find anything among all the experts on VIN that says that it was not safe to give her Adequan.
Let me know what else I can answer or help with. My sincere condolences.
Rebecca